Washington, 2010

Heavy Rain in Washington, July 31, 2010

July 31, 2010 · NWS OTX · 1 event in 1 county or zone

Heavy rain resulted in water washing out the shoulder of several roads in Pearrygin Lake State Park Campgrounds. This caused gravel to cover roads in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rain resulted in water washing out the shoulder of several roads in Pearrygin Lake State Park Campgrounds. This caused gravel to cover roads in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 3:55 PM PST, 5 minutes earlier.

Area forecast discussion, Jul 31, 3:55 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 PM PDT SAT JUL 31 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE INTO THE REGION TONIGHT THROUGH
SUNDAY...AND USHER IN SEASONAL TEMPERATURES...SCATTERED THUNDERSTORMS
AND BREEZY WINDS TO THE INLAND NORTHWEST. SEASONABLY NORMAL
TEMPERATURES WITH MAINLY MOUNTAIN SHOWERS WILL PREVAIL NEXT WEEK.

&&

.DISCUSSION...
TONIGHT...THE 500MB LOW ACROSS THE SOUTHERN CASCADES THIS EVENING
WILL TRACKS TO NORTHWEST MONTANA OVERNIGHT INTO LATE MORNING
SUNDAY. DURING ITS TRANSIT A SHARP VORT MAX COMES AROUND ITS
BASE...WITH AT LEAST SOME STRETCHING. THE CYCLONIC FLOW AROUND THE
LOW WILL PROVIDE SOME PVA (LIFT) TO THE SOUTHEAST AND NORTHERN
CWA. LIFT IN THE SE CWA WILL BE ENHANCED AS IT RESIDES IN THE LFQ
OF THE JET. THE SOUTHERLY FLOW AHEAD OF THE LOW WILL CONTINUE TO
TAP MOISTURE FOR A LARGE PORTION OF THE REGION BEFORE MIDNIGHT.
DEWPOINTS ARE IN THE MID/UPPER 50S TO LOW 60S AROUND THE INTERIOR
NORTHWEST...WITH THE NAM APPEARING TO BE DEPICTING THE CURRENT
CONDITIONS BEST...INDICATIVE OF THE MOIST ATMOSPHERE. SOME
CONVECTIVE INSTABILITY IS FOUND ABOUT MUCH OF THE AREA...THOUGH IT
IS BEST ALONG THE CASCADES THROUGH THE COLUMBIA BASIN TO THE
CENTRAL PANHANDLE. ALL MODELS DEPICT IT BEGINS TO ABATE AFTER
03-05Z AND SHIFT TOWARD THE NORTH AND EASTERN CWA.

ALL OF THIS TRANSLATES TO SCATTERED TO NUMEROUS SHOWERS AND
EMBEDDED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG/ISOLATED
SEVERE ACROSS THE CWA THIS EVENING. THE BEST THREAT FOR THE
STRONGER STORMS LAYS IN THE CASCADES...WHICH HAS SEEN THE MOST SUN
AND WILL BE IN THE PROXIMITY OF THE 500MB LOW...AND OVER THE
SOUTHEAST CWA WHICH HAS SEEN SOME SUN AND WILL BIT IN THE VICINITY
OF THE BEST 0-6KM SHEAR AND PASSAGE OF THE MID-LEVEL VORTICITY
MAX. THE PRIMARY THREAT WILL COME FROM STRONG WINDS AND LARGE
HAIL. THIS THREAT SHOULD WANE AS THE SFC BASED INSTABILITY WANES.

THE FOCUS WILL BEGIN TO SHIFT TO THE NORTHERN MTNS AND PANHANDLE
LATER THIS EVENING INTO THE OVERNIGHT...AND DISSIPATE ACROSS THE
BASIN.

SUNDAY INTO MONDAY...A THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS
WILL LINGER. AS TONIGHT/S LOW MOVES INTO NORTHWEST MONTANA...
WRAP-AROUND MOISTURE AND RENEWED CONVECTIVE INSTABILITY WILL
RENEW SHOWER AND THUNDERSTORMS CHANCES IN THE AFTERNOON. THE BEST
CHANCES WILL ARCH ACROSS THE CASCADES AND NORTHERN MOUNTAINS TO
PANHANDLE ZONES...WITH A SECONDARY THREAT ACROSS THE SPOKANE/C'DA
AREA. CHANCES WILL WANE SUNDAY NIGHT WITH THE LOSE OF HEATING AND
WEAK SHORT-WAVE RIDGING. ANOTHER WAVE SLIPS IN MONDAY...WITH
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS EXPANDING AGAIN ACROSS
THE NORTHERN MOUNTAINS AND THE PANHANDLE. A FEW STRONGER STORMS
ARE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOON...BUT OVERALL SHOULD
BE LESS ORGANIZED WITH WEAKER SHEAR IN THE REGION. TEMPERATURES
ARE EXPECTED TO BE CLOSE TO SEASONAL NORMS. /JCOTE

MONDAY NIGHT THROUGH SATURDAY...THIS PORTION OF THE FORECAST WILL
BE DOMINATED BY ANOTHER LOW PRESSURE SYSTEM SWINGING INTO THE
REGION FROM THE NORTH...WHILE HIGH PRESSURE REMAINS STRONG OUT IN
THE EASTERN PACIFIC...BEFORE THE FLOW BEGINS TO FLATTEN OUT LATER
IN THE WEEK. THE MEDIUM RANGE MODELS ARE ALL INDICATING SOME
SEMBLANCE OF AN UPPER LEVEL LOW...HOWEVER THEY DO NOT AGREE WELL
AS TO WHETHER IT SHOULD COME THROUGH AS AN OPEN WAVE (GFS) OR AS A
CLOSED LOW (EC/CANADIAN). IN ADDITION TIMING AND PLACEMENT OF
INDIVIDUAL SMALLER SHORT WAVES OUT THAT FAR WILL BE TOUGH AT BEST.

WITH THIS IN MIND CONVECTIVE POPS WERE KEPT IN THE FORECAST AND
PLACED MAINLY ACROSS THE HIGHER TERRAIN OF THE NORTHERN ZONES
WHERE THE COLD CORE WILL TRACK THROUGH THE AREA. SHOWERS AND
THUNDERSTORMS WILL BE MAINLY DIURNALLY DRIVEN I.E WILL NEED THE
POWER OF THE SUN TO INITIATE THE SURFACE BASED CONVECTION. LOWS
THAT DROP OUT OF THE NORTH ARE TYPICALLY NOT OVERLY WET AND
RAINFALL AMOUNTS WERE KEPT ON THE LOWER END ACCORDINGLY.
TEMPERATURES WERE KEPT AT OR JUST ABOVE SEASONAL NORMALS...BUT
WOULD HEDGE TOWARDS A LITTLE COOLER TEMPERATURES TOWARDS MID-WEEK.
/TOBIN

&&

.AVIATION...
00Z TAFS...LOW PRESSURE WILL CONTINUE TO TRACK FROM THE CASCADES
TOWARD NW MONTANA OVERNIGHT INTO SUNDAY MORNING. THIS SYSTEM WILL
PRODUCE AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS OVER THE CASCADES
THROUGH MOSE LAKE AREA THIS EVENING...SLOWLY TRACKING ENE TOWARD
THE SPOKANE/C'DA AREA LATER THIS EVENING...AND EVENTUALLY TOWARD
THE NE MTNS AND NRN PANHANDLE OVERNIGHT. OTHER SCT -SHRA/TSRA WILL
BE FOUND ABOUT SOUTHEAST WA AND THE CNTRL PANHANDLE THIS EVENING...
DISSIPATING TOWARD MIDNIGHT. SOME OF THE STORMS MAY BE STRONG
WITH HEAVY RAIN/GUSTY WINDS/HAIL IN AND IN THE VCNTY OF TAF SITES.
OTHER SCT -SHRA/TSRA WILL DEVELOP IN THE AFTERNOON AGAIN SUNDAY.
VFR CONDITIONS EXPECTED AT TAF SITES...OUTSIDE OF THUNDERSTORMS.
/JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  79  55  84  59  88 /  50  30  20  10  10  10
COEUR D'ALENE  56  77  52  83  55  86 /  50  50  30  20  20  20
PULLMAN        52  80  47  84  51  86 /  30  10  10  10  10  10
LEWISTON       61  87  57  91  61  95 /  30  10  10  10  10  10
COLVILLE       56  81  52  87  54  90 /  60  50  40  30  30  20
SANDPOINT      56  75  48  81  52  84 /  60  60  30  30  30  20
KELLOGG        55  76  51  81  55  84 /  60  50  30  20  20  20
MOSES LAKE     58  88  55  91  59  94 /  40  10  10   0   0  10
WENATCHEE      62  87  61  89  64  92 /  40  10  10  10  10  10
OMAK           58  88  55  89  57  93 /  50  20  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 31, 5:07 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT SAT JUL 31 2010

WAZ031>035-041-042-044-011315-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ036>038-043-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. SOME STORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS. THIS COULD CAUSE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER THE IDAHO PANHANDLE SOME
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 31, 2:53 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 WNW ENTIAT            47.68N 120.24W
07/31/2010  E0.75 INCH       CHELAN             WA   TRAINED SPOTTER

0350 PM     HAIL             6 NNW WITHROW           47.78N 119.84W
07/31/2010  E0.88 INCH       DOUGLAS            WA   PUBLIC

&&

RMILLER
Special weather statement, Jul 31, 3:53 PM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
453 PM PDT SAT JUL 31 2010

WAZ041-043-044-010045-
DOUGLAS WA-CHELAN WA-OKANOGAN WA-
453 PM PDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
  EXTREME EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 545 PM PDT

AT 447 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF CHELAN..MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BRIDGEPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4792 11996 4805 11974 4795 11936 4766 11985
      4779 11999
TIME...MOT...LOC 2351Z 221DEG 15KT 4780 11985

TOBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Okanogan

When
July 31, 4:00 PM PST to 8:30 PM PST
Where
Okanogan County, 3 mi ESE of Winthrop
Reported by
Trained Spotter
Coordinates
48.463, -120.120

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239180.